Epinephrine, Not Antihistamines, Remain the Treatment for Anaphylaxis

Q:  I have noticed that some outdoor organizations are moving away from carrying injectable epinephrine into the field.  Would an antihistamine (e.g., Benadryl) work just as effectively to treat allergic reactions?  What do you think about the Benadryl strips?

Even though some people are reluctant to carry epinephrine (delivered via autoinjectors like Epipens or a syringe) into the field, it continues to be the treatment of choice for anaphylaxis, a life threatening allergic reactions involving multiple body systems.  Specialty groups in Australia, Canada, the UK and US, have published position statements emphasizing this point.  Even relatively conservative organizations, including the American Red Cross and the American Heart Association, have advocated for training lay providers in its administration.  And yet, fear abounds, but not for medical reasons.  The fear is based on presumed legal issues.  The reason and questionable logic for this position is a topic for another blog.

Antihistamines like diphenhydramine (e.g., Benadryl) are often an effective treatment for simple urticaria (aka hives, welts, whelps).  Although urticaria frequently accompany anaphylaxis, they are absent in nearly a quarter of the cases.  While an antihistamine may suppress the urticaria that can accompany anaphylaxis, they will not reverse the life-threatening upper airway, pulmonary or vascular manifestations.  To suggest otherwise is incorrect and potentially dangerous.  Plus, there are many non-allergic causes of urticaria.

Transmucosal (through mucus membranes in the nose and mouth) administration represents a major step forward for some medications.  This route is potentially a great alternative to pills and awful tasting syrups for kids.  Medications administered this way are also better tolerated by people with nausea and vomiting and could be absorbed more quickly.  I have no experience with the strips and could not easily find information on their pharmicokinetics.  One web link from ABC news suggested that they would also be helpful when a reaction occurs in the mouth.  I think that advice is of questionable value.  An allergic reaction in the mouth with swelling can result in difficulty swallowing.  That sounds like anaphylaxis to me.

Transcutaneous (through the skin) is another potentially useful method for medication administration.  It has been particularly valuable for medications that need to be released slowly over time, obviating pill schedules or the need for needles and expensive pumps.  Current formulations of diphenhydramine cream are meant for topical (surface only) and not transcutaneous use.  They are poorly absorbed through the skin and therefore do not have predictable or significant absorption.

Cost seems to be the biggest downside of the strips, about 1$US as opposed to less than 0.1$US for an equivalently dosed capsule of generic diphehydramine.

Bottom Line

If your friend’s reaction to tree nuts is predictably simple urticaria, isolated to the trunk or limbs, an antihistamine in any form (other than a cream) should be equally effective.  Why pay more for the strips if they are no better?  But remember, allergy related urticaria can progress to signs and symptoms suggestive of airway, lung or vascular involvement at any time.  If they do, think anaphylaxis; think epinephrine.

I still believe that properly trained people should have epinephrine available when they are traveling outside of easy access to EMS.  It becomes essential if you are traveling with anyone known to have allergies to substances that could be encountered on the trip.

Be Sociable, Share!

6 Responses to “Epinephrine, Not Antihistamines, Remain the Treatment for Anaphylaxis”

  1. mccand

    I agree completely with the sentiment: Anaphylaxis should get epi. Properly trained people should probably carry epi when dealing with groups of people outside easy access to EMS

    The problem I have encountered, and that others have recounted to me is this:

    Most people who ask you to carry epinephrine ARE NOT PROPERLY TRAINED to use it. Many people are unable to distinguish between a normal allergic reaction, and anaphylactic shock.

    In many cases guides will carry epi and administer it for anything that remotely resembles an allergic reaction. “He’s getting hives!” Poke. “His lips are swelling!” Poke. “He’s having trouble breathing” (Wheezing) Poke. I any of these cases, the patient’s impending panic attack and high blood pressure is not really going to help the situation. In fact, I have seen reports from incidents where responders gave epi in cases when it was not indicated, realized that the epi had not solved the problem, THEN GAVE THE PATIENT ANOTHER DOSE.

    I have two rules on my trips:
    1) If a person has a known life-threatening allergy, and carries their own prescription for epinephrine, they may use it at their discretion.
    2) If the patient is conscious and breathing, you shouldn’t administer epinephrine. Treat the symptoms appropriately, and if the patient goes into shock or stops breathing, THEN you can give them epi.

    Unless you are a registered paramedic, physician, or are adequately trained AND operating under a physican’s license, and you break these rules,
    1) You may be practicing medicine without a license,
    2) You may be legally liable for any harm done to the patient,
    3) You may be committing negligence, practicing beyond your level of training, and
    4) You may not be protected by applicable “Good Samaritan” laws in your state.

    Bottom line:

    People forget that epi is a dangerous drug, that can solve one problem well in the wilderness setting, and make lots of other problems worse.

  2. Frankie

    mccand: waiting until a person is unconscious or not breathing to admister epi for anaphylaxis is foolish, irresponsible, and medically incorrect. Epi is not a “dangerous drug,” as you claim, but waiting until your patient is on death’s door to adminster epi is, most certainly, a dangerous practice. On my recent WFR course, our instructors were very clear on when to adminster epi: “at the first sign of anaphylaxis.” They also made it clear that you can wait too long, at which point not even the best hospital in the world can save your patient.

    Please get educated and your facts straight before you spew more scientifically devoid medical advice on this website

  3. Katinka Sattar

    I just found this while googling epi, and antihistamines. I MUST add this. I have an allergy to antihistamines. Claritin or Allegra land me in the hospital with swollen, burning hives. With Benadryl and even Promethazine cough syrup, I also get mild hives reactions. ANTIHISTAMINE is DANGEROUS for people like myself. EPINEPHRINE is best.

  4. Bill Canaday

    I intend to spend several weeks in the Appalachians this summer (AT + MST) with small groups of other adults and children (friends one time, family others). I can remember when my wife went into shock, having breathed the smoke from burning poison ivy. It’s not pretty and it happens pretty fast.

    How do I obtain an epi pen and the necessary training?

  5. Admin

    I am surprised that your wife had an anaphylactic reaction to smoke produced by burning poison ivy. Anything is possible but generally, the allergic reaction to poison ivy is called delayed hypersensitivity. This is the same kind of reaction that one gets from metal jewelry. As its name suggests, the onset of symptoms is usually delayed for hrs if not days.

    You should speak with her physician. Most physicians will write a prescription for an auto-injector for their patients. The prescription includes instructions and a trainer.

    Reputable training organizations include how to recognize and treat anaphylaxis as part of their curricula. Have a look at our course schedules and some of our resources on the web site.

Leave a Reply

  • (will not be published)

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>